Alert archive / Texas / Wind Advisories in 2014

Wind Advisory 18, NWS Houston/Galveston, TX

April 14, 201423 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Apr 14, 2014, 4:16 AM CDT for 23 counties in Texas. It took effect at Apr 14, 2014, 10:00 AM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2014, 4:16 AM CDT (09:16 UTC)
In effect from
Apr 14, 2014, 10:00 AM CDT
Expired
Apr 15, 2014, 4:00 AM CDT
In force
18 hr
Issued by
NWS Houston/Galveston, TX
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2014-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2014-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
1.4
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

227 
WWUS74 KHGX 140916
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
416 AM CDT MON APR 14 2014

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT
THIS EVENING...

.A STRONG COLD FRONT WILL PUSH THROUGH THE AREA THIS MORNING AND
AFTERNOON. WINDS SHOULD INCREASE FROM THE NORTH BEHIND THE FRONT
TO 20 TO 30 MPH WITH GUSTS NEAR 35 MPH. THE STRONG WINDS WILL
PERSIST INTO THE AFTERNOON AND EVENING HOURS. THE ADVISORY MAY
NEED TO BE EXTENDED AS WINDS WILL BE SLOW TO DIMINISH.

TXZ163-164-176>179-195>200-210>214-226-227-235>238-141800-
/O.NEW.KHGX.WI.Y.0018.140414T1500Z-140415T0200Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...CLEVELAND...
COLDSPRING...COLLEGE STATION...COLUMBUS...CONROE...CORRIGAN...
CROCKETT...DAYTON...EAGLE LAKE...EDNA...EL CAMPO...FREEPORT...
FRIENDSWOOD...GALVESTON...GROVETON...HEMPSTEAD...HOUSTON...
HUMBLE...HUNTSVILLE...KATY...LAKE JACKSON...LAKE SOMERVILLE...
LEAGUE CITY...LIBERTY...LIVINGSTON...MADISONVILLE...
MISSOURI CITY...MONT BELVIEU...NAVASOTA...ONALASKA...PALACIOS...
PASADENA...PEARLAND...PIERCE...PRAIRIE VIEW...RICHMOND...
ROSENBERG...SEALY...SHEPHERD...SUGAR LAND...TEXAS CITY...
THE WOODLANDS...TOMBALL...TRINITY...WEIMAR...WHARTON...WILLIS...
WINNIE
416 AM CDT MON APR 14 2014

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM CDT THIS EVENING. 

* EVENT...NORTH WINDS OF 20 TO 30 MPH WITH GUSTS 35 TO 40 MPH.

* TIMING...GENERALLY STARTING AROUND 10 TO 11 AM CDT AND ENDING
  AROUND 9 PM CDT.

* IMPACT...NORTH WINDS MAKING TRAVEL DIFFICULT FOR VEHICLES ON
  EAST TO WEST ORIENTED HIGHWAYS WITH STRONG CROSS WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

&&

$$
1 follow-up statement
589 
WWUS74 KHGX 141930
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
230 PM CDT MON APR 14 2014

...WIND ADVISORY IN EFFECT...

.STRONG NORTH WINDS IN THE WAKE OF THE COLD FRONT WILL CONTINUE
INTO THE EVENING HOURS. THEY SHOULD TAPER OFF INLAND
OVERNIGHT...BUT REMAIN ELEVATED CLOSER TO THE COAST AND OFFSHORE
INTO TUESDAY MORNING.

TXZ213-214-235>238-150330-
/O.EXT.KHGX.WI.Y.0018.000000T0000Z-140415T0900Z/
BRAZORIA-CHAMBERS-GALVESTON-HARRIS-JACKSON-MATAGORDA-
INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY...
EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...HOUSTON...HUMBLE...
KATY...LAKE JACKSON...LEAGUE CITY...MONT BELVIEU...PALACIOS...
PASADENA...PEARLAND...TEXAS CITY...TOMBALL...WINNIE
230 PM CDT MON APR 14 2014

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM CDT TUESDAY...

* EVENT...NORTH WINDS 20 TO 30 MPH WITH GUSTS AS HIGH AS 45 MPH AT
  THE COAST.

* TIMING...THROUGH 4 AM CDT.

* IMPACT...LOOSE YARD OBJECTS AND SIGNS COULD BECOME AIRBORNE.
  DEAD TREE LIMBS COULD SNAP AND FALL. TRAVEL DIFFICULT FOR
  VEHICLES ON EAST TO WEST ORIENTED ROADS WITH STRONG CROSS WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

&&

$$

TXZ163-164-176>179-195>200-210>212-226-227-150200-
/O.CON.KHGX.WI.Y.0018.000000T0000Z-140415T0200Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HOUSTON-LIBERTY-
MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...BELLVILLE...BRENHAM...BROOKSHIRE...
BRYAN...CALDWELL...CLEVELAND...COLDSPRING...COLLEGE STATION...
COLUMBUS...CONROE...CORRIGAN...CROCKETT...DAYTON...EAGLE LAKE...
EL CAMPO...GROVETON...HEMPSTEAD...HUNTSVILLE...LAKE SOMERVILLE...
LIBERTY...LIVINGSTON...MADISONVILLE...MISSOURI CITY...NAVASOTA...
ONALASKA...PIERCE...PRAIRIE VIEW...RICHMOND...ROSENBERG...SEALY...
SHEPHERD...SUGAR LAND...THE WOODLANDS...TRINITY...WEIMAR...
WHARTON...WILLIS
230 PM CDT MON APR 14 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* EVENT...NORTH WINDS OF 20 TO 35 MPH WITH SOME HIGHER GUSTS.

* TIMING...THROUGH 9 PM CDT.

* IMPACT...LOOSE YARD OBJECTS AND SIGNS COULD BECOME AIRBORNE.
  DEAD TREE LIMBS COULD SNAP AND FALL. TRAVEL DIFFICULT FOR
  VEHICLES ON EAST TO WEST ORIENTED ROADS WITH STRONG CROSS WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Apr 14, 12:40 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 14, 12:40 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1240 AM CDT MON APR 14 2014

.DISCUSSION...

SEE AVIATION.

&&

.AVIATION...
WIDESPREAD IFR/MVFR CEILINGS WILL CONTINUE THROUGH THE MORNING
HOURS IN A VERY MOIST ATMOSPHERE. TSTMS ARE POSSIBLE ACROSS NW
AREAS BY 10-11Z AS THE CF APPROACHES. CF SHOULD BE NEAR IAH
16-17Z. EXPECT TO SEE SHWRS BEHIND THE CF THROUGH MID-AFTERNOON.
N/NW WINDS WILL INCREASE DURING THE AFTERNOON AREAWIDE. 33

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      35  63  38  70  53 /  10   0   0  10  10
HOUSTON (IAH)              41  65  40  69  56 /  10   0   0  10  10
GALVESTON (GLS)            47  64  51  66  61 /  20   0   0  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 7 AM CDT THIS MORNING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
     NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     GALE WARNING FROM 2 PM THIS AFTERNOON TO 7 AM CDT TUESDAY FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...33
Hazardous weather outlook, Apr 13, 4:34 AM CDT, 23 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
434 AM CDT SUN APR 13 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-140945-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
434 AM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OR 15 PERCENT PROBABILITY OF SEVERE STORMS
PRODUCING HAIL AND DAMAGING WINDS MAINLY NORTH OF A CALDWELL TO
WILLIS TO LIVINGSTON LINE. AN UPPER LEVEL DISTURBANCE WILL PUSH
INTO NORTH TEXAS AND STORMS MAY DEVELOP ALONG THE INTERSTATE 35
COORIDOR. THESE STORMS COULD PUSH INTO THE AREA DURING THE LATE
AFTERNOON AND EVENING HOURS FROM 4PM TO 9PM. THIS FORECAST LARGELY
HINGES ON A LAYER OF WARM AIR OR CAP ABOUT 6000 FEET ABOVE THE
GROUND COOLING SO THAT THUNDERSTORMS CAN FORM. IT IS STILL
POSSIBLE FOR THIS CAP TO INHIBIT THUNDERSTORM ACTIVITY DURING THIS
TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER UPPER LEVEL DISTURBANCE ALONG WITH A STRONG COLD FRONT
WILL PUSH INTO SE TEXAS MONDAY MORNING. LIFT FROM THE DISTURBANCE
AND FRONT IS FORECAST TO ERODE THE CAP OF WARM AIR ALOFT. IT IS
POSSIBLE THAT A LINE OF STORMS COULD FORM ALONG THE FRONT. THESE
STORMS COULD BE STRONG TO SEVERE WITH HAIL AND DAMAGING WINDS.
BRIEF HEAVY RAINFALL MAY ALSO BE POSSIBLE. STORMS WILL PUSH INTO
THE AREA FROM NORTH TO SOUTH REACHING THE COAST DURING THE EARLY
AFTERNOON. MUCH COLDER AIR IS EXPECTED BEHIND THE FRONT AND
TEMPERATURES MAY FALL DURING THE DAY. A WIND ADVISORY MAY ALSO BE
NEEDED LATE MONDAY AS THERE SHOULD BE STRONG NORTHERLY WINDS
BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON/EVENING AND AGAIN
ON MONDAY.

GMZ330-335-350-355-370-375-140945-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
434 AM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL PUSH OFF THE COAST LATE MONDAY AFTERNOON. WINDS
WILL SHIFT TO THE NORTH AND INCREASE. SMALL CRAFT ADVISORIES WILL
BE REQUIRED. A GALE WATCH MAY BE NEEDED FOR THE OFFSHORE WATERS AS
THERE MAY BE FREQUENT GUSTS ABOVE GALE FORCE. THIS WILL CREATE
VERY ROUGH SEAS IN OFFSHORE AREAS MONDAY NIGHT INTO TUESDAY. TIDE
LEVELS WILL ALSO DECREASE IN THE BAYS WITH THE NORTHERLY WINDS.
LOW WATER ADVISORIES MAY BE NEEDED AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 13, 10:56 PM CDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1056 PM CDT SUN APR 13 2014

TXZ195-140445-
BURLESON TX-
1056 PM CDT SUN APR 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR BURLESON COUNTY UNTIL 1145 PM
CDT...

AT 1056 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ROCKDALE...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CALDWELL...SOMERVILLE...SNOOK...DEANVILLE...LYONS AND CHRIESMAN.

LAT...LON 3056 9696 3068 9669 3052 9641 3036 9644
      3033 9660 3031 9665 3032 9674 3039 9679
      3044 9687 3046 9688 3046 9690 3053 9691
TIME...MOT...LOC 0356Z 296DEG 17KT 3062 9699
Special weather statement, Apr 13, 11:34 PM CDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1134 PM CDT SUN APR 13 2014

TXZ196-140515-
BRAZOS TX-
1134 PM CDT SUN APR 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BRAZOS COUNTY UNTIL 1215
AM CDT...

AT 1133 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF BRYAN...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...KYLE FIELD AND WELLBORN.

LAT...LON 3069 9650 3075 9642 3058 9619 3046 9629
      3054 9631 3055 9635 3055 9639 3059 9641
      3061 9646 3067 9653
TIME...MOT...LOC 0433Z 287DEG 38KT 3064 9651

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 10:56 PM CDTSpecial Weather StatementHGXBurleson49 min
Apr 13, 11:34 PM CDTSpecial Weather StatementHGXBrazos41 min
Apr 14, 6:36 AM CDTSpecial Weather StatementHGXHouston39 min
Apr 14, 6:45 AM CDTSevere Thunderstorm WarningHGXHouston45 min
Apr 14, 7:51 AM CDTSevere Thunderstorm WarningHGXGrimes, Madison, Walker39 min
Apr 14, 11:50 AM CDTSpecial Weather StatementHGXGrimes, Walker40 min
Apr 14, 12:15 PM CDTSpecial Weather StatementHGXColorado45 min
Apr 14, 12:17 PM CDTSpecial Weather StatementHGXWashington43 min
Apr 14, 12:34 PM CDTSevere Thunderstorm WarningHGXColorado26 min
Apr 14, 1:03 PM CDTSpecial Weather StatementHGXColorado42 min
Apr 14, 3:08 PM CDTSpecial Weather StatementHGXWharton37 min
Apr 14, 3:21 PM CDTSmall Craft AdvisoryHGX25 hr
Apr 14, 3:32 PM CDTSevere Thunderstorm WarningHGXColorado, Wharton28 min
Apr 14, 3:56 PM CDTSevere Thunderstorm WarningHGXFort Bend, Wharton34 min
Apr 14, 4:25 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Galveston, Harris50 min
Apr 14, 6:08 PM CDTSpecial Weather StatementHGXChambers22 min

Nearby

Wind Advisories in Texas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.